Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 17, NWS Lubbock, TX

April 4, 200924 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 4, 2009, 5:19 AM CDT for 24 counties in Texas. It took effect at Apr 4, 2009, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 5:19 AM CDT (10:19 UTC)
In effect from
Apr 4, 2009, 10:00 AM CDT
Expired
Apr 4, 2009, 8:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4274 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 3, 11:34 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 11:34 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 PM CDT FRI APR 3 2009

.AVIATION...
A STRONG LOW LEVEL JET WILL CONTINUE THROUGH EARLY SATURDAY
MORNING ACROSS THE ROLLING PLAINS WHICH WILL CREATE LLWS AT KCDS
WITH LESS IMPACT AT KLBB. HOWEVER THIS WILL KEEP SURFACE WINDS
BREEZY THROUGHOUT THE NIGHT UNTIL AROUND DAYBREAK WHEN WINDS WILL
BRIEFLY BE LIGHT. WITH THE APPROACH OF AN UPPER LEVEL
SYSTEM...WINDS WILL INCREASE OUT OF THE WEST TO NEAR 30 KNOTS LATE
SATURDAY MORNING AND LAST THROUGH EARLY EVENING. BLOWING DUST MAY
RESTRICT VISIBILITIES AT KLBB DUE TO THE WINDY CONDITIONS
EXPECTED. A COLD FRONT WILL THEN SHIFT WINDS TO THE NORTH NEAR THE
END OF THE TAF PERIOD ON SATURDAY EVENING.

&&

PREV DISCUSSION... /ISSUED 223 PM CDT FRI APR 3 2009/

SHORT TERM...
.FOCUS REMAINS ON POTENTIAL WIND...DUST AND FIRE WEATHER EVENT FOR
SATURDAY...

THIS AFTERNOON...A STRONG SHORTWAVE TROUGH WAS DIGGING SOUTHWARD
THROUGH THE GREAT BASIN...WITH INCREASING SOUTHWEST FLOW ACROSS THE
ROCKIES. THIS WAS SUPPORTING SURFACE CYCLOGENESIS IN THE LEE OF THE
CENTRAL/SOUTHERN ROCKIES AND WAS RESULTING IN BREEZY SOUTHERLY WINDS
ACROSS THE SOUTH PLAINS. THE WINDS SHOULD INCREASE SLIGHTLY OVER THE
REMAINDER OF THE AFTERNOON...FROM THE SOUTHWEST TO NORTHEAST...AND
THIS WILL CONTINUE TO SUPPORT MARGINAL CRITICAL FIRE WEATHER
CONDITIONS OVER MUCH OF THE REGION /GIVEN THE WARM AND DRY
CONDITIONS IN PLACE/. THUS...PLAN TO CONTINUE WITH RED FLAG
HIGHLIGHTS FOR ALL BUT THE EXTREME EASTERN ZONES THROUGH THE
REMAINDER OF THIS AFTERNOON.

HOWEVER...THE MAIN STORY WILL BE THE INCREASING WIND THREAT AS WE
MOVE INTO SATURDAY AND THE UPPER LEVEL STORM SYSTEM CLOSES OFF AND
EMERGES ACROSS THE CENTRAL HIGH PLAINS. AS THIS HAPPENS...MODELS
CONTINUE TO INDICATE THAT STRONG WINDS ALOFT WILL PIVOT AROUND THE
SOUTH SIDE OF THE LOW...WITH A 500 MB JET OF 80-90+ KTS EXTENDING
FROM E-CENTRAL NM THROUGH THE PANHANDLES AND INTO SW KS FROM
MID-MORNING THROUGH THE AFTERNOON HOURS. ALTHOUGH THE SURFACE
PRESSURE GRADIENT IS NOT PROGGED TO BE EXCESSIVELY STRONG ACROSS
CWA...DEEP MIXING SHOULD SUPPORT ADVISORY LEVEL WINDS OVER MUCH OF
THE AREA...WITH HIGH WIND CRITERIA STILL LOOKING MOST PROBABLE OVER
THE NORTHWESTERN PORTION OF THE CWA. THUS...WILL CONTINUE THE HIGH
WIND WATCH AS IS. MODELS DO ALSO HINT AT ANOTHER LLJ MAX /40+ KTS AT
700 MB/ APPROACHING THE SOUTHERN PORTIONS OF THE AREA FROM SE NM LATE
IN THE DAY...WHICH COULD HELP TO KEEP WINDS UP THERE LATE INTO THE
AFTERNOON. IN ADDITION...EXPECT BLOWING DUST WITH REDUCED
VISIBILITIES...ESPECIALLY IN THE STRONGEST WINDS. NOT TO BE
FORGOTTEN...WARM AND VERY DRY CONDITIONS COUPLED WITH THE WINDS WILL
CREATE CRITICAL TO EXTREME CRITICAL FIRE WEATHER CONDITIONS.

LONG TERM...
FAIRLY COOL AND BREEZY DAY EXPECTED SUNDAY IN THE WAKE OF THE
STORM SYSTEM THAT WILL BRING ALL THE WIND ON SATURDAY. EVEN THOUGH
THE UPPER LOW LIFTS NEWS TO THE UPPER MS VALLEY BY SUNDAY EVENING
THE LOW/MID LEVEL HEIGHT GRADIENT WILL REMAIN FAIRLY TIGHT ACROSS
THE FCST AREA...PARTICULARLY EASTERN SECTIONS...FOR BREEZY TO
OCCASIONALLY WINDY CONDITIONS WHILE COLD ADVECTION BEHIND THE
FRONT ASSOCIATED WITH THIS SYSTEM DROPS TEMPS BACK BELOW SEASONAL
NORMS.

TRANQUIL WEATHER EXPECTED MONDAY AND TUESDAY WITH SHORT WAVE
RIDGING ALOFT AHEAD OF THE NEXT STORM SYSTEM THAT IS PROGGED TO
MOVE ONTO THE CNTL PLAINS LATE WEDNESDAY OR WEDNESDAY NIGHT. THIS
STORM WILL BE ANOTHER WIND PRODUCER FOR THE FCST AREA. TIMING MAY
NOT BE FAVORABLE TO MAKE IT A STRONG WIND PRODUCER...BUT FIRE
WEATHER CONCERNS MAY WELL TAKE CENTER STAGE AGAIN. WILL FINISH THE
WEEK FAIRLY TRANQUIL AS SHORT WAVE RIDGING MOVES BACK OVERHEAD.
HIGH TEMPS AT OR ABOVE SEASONAL NORMS WITH LOWS RUNNING ABOUT 5 OR
SO DEGREES EITHER SIDE OF NORMS LOOK REASONABLE.

FIRE WEATHER...
TODAY: RELATIVE HUMIDITIES HAVE FALLEN TO 10 TO 15 PERCENT OVER MUCH
OF AREA...WITH 20 FT WINDS GENERALLY IN THE 15 TO 20 MPH RANGE.
EXPECT THE SOUTHERLY WINDS TO INCREASE SLIGHTLY THROUGH THE
REMAINDER OF THE AFTERNOON...WITH MARGINAL RED FLAG CONDITIONS
EXPECTED TO PERSIST UNTIL WINDS DECREASE SLIGHTLY AND RH SLOWLY
IMPROVE THIS EVENING. WILL CONTINUE CURRENT RED FLAG WARNING AS IS.

SATURDAY: A MUCH MORE SIGNIFICANT CRITICAL TO EXTREMELY CRITICAL
FIRE WEATHER EVENT IS EXPECTED AS A WEATHER PATTERN SIMILAR TO THE
SOUTH PLAINS WILDFIRE COMPOSITE UNFOLDS. SUSTAINED WESTERLY 20 FT
WINDS OF 25 TO 35 MPH WILL COMBINE WITH WARM AND DRY CONDITIONS /RH
VALUES DROPPING TO AT OR BELOW 10 PERCENT/...THE ONGOING DROUGHT AND
RELATIVE LACK OF A GREEN-UP TO BRING CONDITIONS FAVORABLE FOR EXTREME
AND ERRATIC FIRE BEHAVIOR AND RAPID SPREAD. THESE CONDITIONS WILL BE
EXACERBATED BY POOR RECOVERIES OVERNIGHT TONIGHT. ALL SAID...WILL
CONTINUE FIRE WEATHER WATCH FOR TOMORROW AND LET EVENING OR
OVERNIGHT SHIFT UPGRADE AFTER ONGOING RED FLAG WARNING EXPIRES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        41  66  27  52  21 /   0   0   0   0   0
TULIA         46  70  31  53  24 /   0   0   0   0   0
PLAINVIEW     47  73  34  54  26 /   0   0   0   0   0
LEVELLAND     45  76  33  56  26 /   0   0   0   0   0
LUBBOCK       49  77  36  57  28 /   0   0   0   0   0
DENVER CITY   47  77  33  58  27 /   0   0   0   0   0
BROWNFIELD    48  78  35  58  28 /   0   0   0   0   0
CHILDRESS     50  82  38  59  32 /   0   0   0   0   0
SPUR          50  82  38  59  29 /   0   0   0   0   0
ASPERMONT     52  87  42  61  31 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM TO 10 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: TXZ021>044.

HIGH WIND WATCH FROM 11 AM CDT SATURDAY THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033-034.

&&

01
Hazardous weather outlook, Apr 4, 4:22 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
422 AM CDT SAT APR 4 2009

TXZ021>044-050930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
422 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A DANGEROUS FIRE WEATHER EPISODE IS POSSIBLE OVER THE OUTLOOK AREA
TODAY...AS VERY STRONG WESTERLY WINDS COMBINE WITH A WARM AND DRY
AIRMASS AND DRY VEGETATION TO RESULT IN AN EXTREME FIRE DANGER.
WEATHER CONDITIONS TODAY WILL BE SUPPORTIVE OF DANGEROUS WIND-
DRIVEN WILDFIRES. A RED FLAG WARNING IS IN EFFECT.

NON PRECIPITATION

POTENTIALLY DAMAGING WINDS ARE EXPECTED OVER MUCH OF THE WESTERN
AND CENTRAL PORTIONS OF THE OUTLOOK AREA TODAY. SUSTAINED WESTERLY
WINDS WILL REACH 30 TO 45 MPH BY MIDDAY AND EARLY AFTERNOON...WITH
GUSTS UP TO 60 MPH OR MORE LIKELY FOR MOST AREAS WEST OF THE CAPROCK
ESCARPMENT. ELSEWHERE...WINDS OVER THE EXTREME SOUTHEASTERN PANHANDLE
AND THE ROLLING PLAINS WILL REACH SUSTAINED SPEEDS OF 25 TO 35 MPH
WITH GUSTS OVER 50 MPH. THE WINDS WILL CAUSE WIDESPREAD BLOWING
DUST...WHICH MAY SIGNIFICANTLY REDUCE VISIBILITIES. HIGH WIND
WARNINGS...WIND ADVISORIES...AND BLOWING DUST ADVISORIES ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HARD FREEZE IS LIKELY OVER MOST OF THE OUTLOOK AREA MONDAY MORNING.

STRONG WINDS AND CRITICAL FIRE WEATHER MAY BE POSSIBLE ONCE AGAIN ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER LOCAL OFFICIALS
AND EMERGENCY PERSONNEL SHOULD PREPARE FOR HIGH WIND AND FIRE
WEATHER IMPACTS TODAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:21 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
Apr 4, 5:19 AM CDTBlowing Dust AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more13 hr
Apr 4, 5:19 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Cochran, Floyd, Hale and 8 more13 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.